A rare adverse skin reaction after 8 Gy of radiation therapy to the thoracic spine: case report and review of the literature

G. Mitera, G. Chan, K. Mah, R. Law, C. DeAngelis, R. Dent, E. Chow

Abstract


A 60-year-old woman with breast cancer metastatic to the bones experienced no adverse skin reaction at the lumbar spine after a single 8-Gy photon-beam fraction prescribed to a depth of 5 cm. However, a subsequent treatment to the thoracic spine using the same dose, fractionation, and technique resulted in skin erythema and permanent hyperpigmentation. After careful investigation, no differences were identified in her concurrent use of possibly radiosensitizing medications during the various radiotherapy treatments nor in possible errors of treatment planning and radiation delivery. To our knowledge, this is the first case report to document that, with similar medications, a previous skin response to a given radiotherapy dose, fraction, and technique may not be predictive of subsequent skin response to similar radiotherapy.


Full Text:

PDF


DOI: http://dx.doi.org/10.3747/co.v17i5.593






Copyright © 2017 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)